Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Elko, NV

July 15, 2022Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 15, 2022, 2:52 PM PDT for Nye County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2022, 2:52 PM PDT (21:52 UTC)
Expired
Jul 15, 2022, 3:15 PM PDT
In force
23 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Nye County, NV

The radar

The Elko radar (KLRX), 202 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS55 KLKN 152152
SVRLKN
NVC023-152215-
/O.NEW.KLKN.SV.W.0002.220715T2152Z-220715T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
252 PM PDT Fri Jul 15 2022

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  North central Nye County in south central Nevada...

* Until 315 PM PDT.

* At 251 PM PDT, a severe thunderstorm was located 15 miles northwest
  of Duckwater, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 11609 3913 11584 3911 11582 3888 11583
      3885 11616
TIME...MOT...LOC 2151Z 279DEG 14KT 3905 11594 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
2 follow-up statements
977 
WWUS55 KLKN 152203
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
303 PM PDT Fri Jul 15 2022

NVC023-152215-
/O.CON.KLKN.SV.W.0002.000000T0000Z-220715T2215Z/
Nye NV-
303 PM PDT Fri Jul 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR NORTH CENTRAL NYE COUNTY...

At 302 PM PDT, a severe thunderstorm was located 13 miles northwest
of Duckwater, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3910 11606 3913 11584 3911 11582 3888 11583
      3893 11604
TIME...MOT...LOC 2202Z 279DEG 14KT 3904 11588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
029 
WWUS55 KLKN 152214
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
314 PM PDT Fri Jul 15 2022

NVC023-152224-
/O.EXP.KLKN.SV.W.0002.000000T0000Z-220715T2215Z/
Nye NV-
314 PM PDT Fri Jul 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NYE COUNTY WILL
EXPIRE AT 315 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3910 11606 3913 11584 3911 11582 3888 11583
      3893 11604
TIME...MOT...LOC 2214Z 279DEG 14KT 3903 11583 

$$

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:14 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 15, 1:14 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Elko NV
114 PM PDT Fri Jul 15 2022

.SYNOPSIS...Showers and thunderstorms will continue in central and
eastern Nevada. Strong storms with moderate to heavy rain remains
possible into the evening. Drier conditions and a lesser coverage of
isolated thunderstorms are expected on Saturday. Above normal
temperatures will continue across the silver state.

&&

.SHORT TERM...Today through Sunday.

A four corners high continues to stream monsoonal moisture across
the region causing thunderstorms in the silver state through the
weekend. The thunderstorms for the rest of today can be strong and
cause heavy rainfall. Flash flooding is a concern for today, see
the hydrology section for more details. The moisture will diminish
for Saturday restricting thunderstorm coverage to isolated and
confining it to central NV. The lesser moisture will make these
thunderstorms a mix of more dry than wet. Sunday still looks like
more moisture will intrude back across the silver state leading to
scattered thunderstorms in central and eastern NV. The increased
moisture will make the mix of thunderstorms more wet than dry.
Strong winds will be possible from any of the thunderstorms for
the next few days. Temperatures will be hot and warming slightly
with highs in the 90s to 100s.

.LONG TERM...Sunday through next Friday…

The four corners high will continue to persist thru most of the
long term period. This will pull monsoonal moisture north and into
the Great Basin with better moisture profiles thru central and
eastern portions of the CWA. Isolated thunderstorms will be in the
forecast each afternoon for these areas with generally a mix of
wet and dry storms. However White Pine County and surrounding
areas stand to see storms on the wetter side. Beyond Tuesday an
upper wave is indicated to move into the Pac NW on a SW to NE
trajectory. This would displace moisture to the east and out of
the CWA, with weather subsequently becoming much less active. Any
thunderstorms Wednesday and Thursday afternoons would be relegated
to White Pine County with dry storms situated mostly over the
high terrain. Afternoon winds look to be generally breezy in the
afternoons with gusts in the 20-30 mph range from the SW.
Temperature will be a few degrees cooler than recent, yet remain
slightly warmer than average.

Guidance hints at a more robust Pacific wave moving into the
western U.S. from the west in the Friday time frame which may
bring dynamically driven weather, primarily strong southerly
winds. The wave will also work to push the four corners high east
and into the southern plains, likely cooling temperatures further
and bringing them at least back to near average for the weekend.

&&

.AVIATION...VFR conditions are expected at KWMC and KBAM through
the next 24 hours. KTPH, KELY and KEKO will see periods of MVFR
conditions as showers and thunderstorms move through eastern and
central Nevada this afternoon and evening. Strong and erratic
outflow winds are expected in and near any thunderstorms with
occasional lightning and potential heavy rain. Southwesterly
gradient winds will also continue to be breezy this afternoon and
evening with gusts around 25 kts before subsiding overnight.

&&

.FIRE WEATHER...Wet thunderstorms will continue into the evening
impacting mainly zones 425, 426, 427, and 470. For zones 425, 426,
and 427 long duration, heavy, or training thunderstorm can produce
flooding which has the highest odds of occurring over burn scars or
other high run off areas. Saturday the moisture backs off with
isolated dry to wet thunderstorms for 425, 426,and 427. Sunday is
looking favorable for another push of moisture with more wet thunder
in central and eastern NV. NW NV including 437 and portions of 438
and 424 remains outside the monsoonal moisture and will be dry. Zone
437 will be gusty and dry for Sunday but this looks to remain below
critical thresholds.

&&

.HYDROLOGY...Today will see areas of slow moving wet
thunderstorms primarily in northern Nye, White Pine, southern Lander
and Eureka, and southeastern Elko Counties. The areas with the
highest threat is NE Nye and White Pine Counties with a Flash
Flood Watch in effect from 2 pm to 11 pm Friday. These
thunderstorms can produce heavy rainfall over a long duration
which can lead to flash flooding. The odds will increase in
stepper terrain of the mountains and in areas with high runoff
such as rocky areas. Additionally fire burn scars can lead to
higher than normal runoff increasing the chances for flash
flooding in these areas. The risk for flash flooding can extend
far away from the thunderstorms as water flows in drainages, dry
washes, and dry creek beds. Flood water can contain contain
dangerous debris and sweep away vehicles and people. If flooding
is encountered turn around and don't drown as roads can easily
wash out.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for Northeastern
Nye County-White Pine County.

&&

99/92/92/99

In the hours before

Local storm report, Jul 15, 10:18 AM PDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ELKO NV
1018 AM PDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     WILDFIRE         8 E BLUE EAGLE RANCH    38.52N 115.41W
07/14/2022                   NYE                NV   FIRE DEPT/RESCUE

            BLUE EAGLE WILDFIRE, NYE COUNTY CAUSE:
            NATURAL (LIGHTNING).

0525 PM     WILDFIRE         8 ESE BLUE EAGLE RANCH  38.49N 115.42W
07/14/2022                   NYE                NV   FIRE DEPT/RESCUE

            BEATY WILDFIRE, NYE COUNTY CAUSE: NATURAL
            (LIGHTNING).

&&
Special weather statement, Jul 15, 12:08 PM PDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Elko NV
1208 PM PDT Fri Jul 15 2022

NVZ037-040-041-151945-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
1208 PM PDT Fri Jul 15 2022

...A cluster of strong thunderstorm will impact portions of
southeastern Lander, north central Nye and southwestern Eureka
Counties through 1245 PM PDT...

At 1204 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles west of Kingston, nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects, along with brief heavy rainfall.

Locations impacted include...
Hickison Summit, Gillman Springs, Kingston, Austin, Antelope Peak,
Bob Scott Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 11638 3921 11750 3972 11714 3939 11621
TIME...MOT...LOC 1904Z 030DEG 10KT 3927 11731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 15, 12:49 PM PDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
1249 PM PDT Fri Jul 15 2022

NVZ037-040-041-152030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
1249 PM PDT Fri Jul 15 2022

...A cluster of strong thunderstorms will impact portions of
southeastern Lander, north central Nye and southern Eureka Counties
through 130 PM PDT...

At 1247 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 17 miles southeast of Hickison Summit. These storms
are nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Eureka, Hickison Summit, Gillman Springs, Kingston, Austin, Mount
Callaghan, Monitor Valley, Antelope Peak, Bob Scott Summit and
Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 11700 3956 11590 3877 11619 3891 11697
      3927 11749
TIME...MOT...LOC 1947Z 214DEG 4KT 3920 11660

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 15, 1:03 PM PDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Elko NV
103 PM PDT Fri Jul 15 2022

NVZ034-035-037-038-152030-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-White Pine County NV-
Ruby Mountains and East Humboldt Range NV-
103 PM PDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northwestern White
Pine, southern Elko and east central Eureka Counties through 130 PM
PDT...

At 102 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Garden Pass, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall, along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 11583 3979 11620 4013 11593 4014 11554
TIME...MOT...LOC 2002Z 226DEG 30KT 3996 11590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 15, 1:32 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT Fri Jul 15 2022

NVZ034>038-040-041-152115-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-Northeastern Nye County NV-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
132 PM PDT Fri Jul 15 2022

...A cluster of strong thunderstorms will impact portions of
southeastern Lander, north central Nye, northwestern White Pine,
southwestern Elko and Eureka Counties through 215 PM PDT...

At 130 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles east of Hickison Summit, moving northeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Eureka, Hickison Summit, Eureka Airport, Kingston, Austin, Pinto
Summit, Grass Valley, Diamond Valley, Gillman Springs, Garden Pass,
Railroad Pass, Newark Valley, Mount Callaghan, Pancake Summit,
Monitor Valley, Antelope Peak, Bob Scott Summit, Overland Pass and
Big Bald Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 11602 3881 11695 3914 11754 4015 11702
      4022 11554 3942 11556
TIME...MOT...LOC 2030Z 226DEG 49KT 3946 11660

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 15, 2:12 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT Fri Jul 15 2022

NVZ034>041-152200-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Southwest Elko County NV-Northeastern Nye County NV-
South Central Elko County NV-White Pine County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
212 PM PDT Fri Jul 15 2022

...A cluster of strong thunderstorms will impact portions of
southeastern Lander, north central Nye, northwestern White Pine,
south central Elko and Eureka Counties through 300 PM PDT...

At 210 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Garden Pass, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Eureka, Hickison Summit, Eureka Airport, Kingston, Austin, Pinto
Summit, Ruby Lake, Grass Valley, Diamond Valley, Gillman Springs,
Garden Pass, Mount Tenabo, Newark Valley, Harrison Pass, Mount
Callaghan, Pancake Summit, Monitor Valley, Antelope Peak, Bob Scott
Summit and Overland Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 11590 3883 11675 3898 11721 3951 11745
      4014 11705 4038 11608 4032 11528 3965 11529
TIME...MOT...LOC 2110Z 203DEG 38KT 3985 11625

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:56 AM PDTSpecial Weather StatementLKN49 min
Jul 15, 11:03 AM PDTFlash Flood WatchLKNNye, White Pine10 hr
Jul 15, 12:08 PM PDTSpecial Weather StatementLKN37 min
Jul 15, 12:49 PM PDTSpecial Weather StatementLKN41 min
Jul 15, 1:03 PM PDTSpecial Weather StatementLKNEureka27 min
Jul 15, 1:32 PM PDTSpecial Weather StatementLKNEureka, Lander43 min
Jul 15, 1:39 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 15, 1:49 PM PDTSevere Thunderstorm WarningLKNEureka26 min
Jul 15, 2:12 PM PDTSpecial Weather StatementLKNEureka, Lander48 min
Jul 15, 2:46 PM PDTFlash Flood WarningLKNNye3 hr
Jul 15, 2:52 PM PDTSevere Thunderstorm WarningLKNLander, Nye23 min
Jul 15, 3:00 PM PDTSpecial Weather StatementLKN30 min
Jul 15, 3:10 PM PDTSpecial Weather StatementLKN35 min
Jul 15, 3:12 PM PDTSpecial Weather StatementLKNWhite Pine48 min
Jul 15, 3:13 PM PDTSevere Thunderstorm WarningLKNNye15 min
Jul 15, 3:14 PM PDTSpecial Weather StatementLKN31 min
Jul 15, 3:33 PM PDTSpecial Weather StatementLKN27 min
Jul 15, 3:39 PM PDTSevere Thunderstorm WarningLKNWhite Pine36 min
Jul 15, 3:58 PM PDTSpecial Weather StatementLKNWhite Pine32 min
Jul 15, 4:03 PM PDTSpecial Weather StatementLKN27 min
Jul 15, 4:08 PM PDTSpecial Weather StatementLKNWhite Pine37 min
Jul 15, 4:12 PM PDTSpecial Weather StatementLKNWhite Pine33 min
Jul 15, 4:29 PM PDTSpecial Weather StatementLKNWhite Pine31 min
Jul 15, 4:34 PM PDTSpecial Weather StatementLKN26 min
Jul 15, 4:37 PM PDTSpecial Weather StatementLKN38 min
Jul 15, 4:37 PM PDTSpecial Weather StatementLKNLander38 min
Jul 15, 4:45 PM PDTSpecial Weather StatementLKNEureka45 min
Jul 15, 4:48 PM PDTSpecial Weather StatementLKNWhite Pine42 min
Jul 15, 4:58 PM PDTSpecial Weather StatementLKNEureka, Lander, White Pine62 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.